Substance Use Prevention (SUP)

The Substance Use Prevention (SUP) program monitors emerging trends & direct prevention activities using data. The program works with providers, health systems and payers to reduce unsafe exposure to opioids. These services are available to individuals if they are a Texas resident, age 64 or under, and income falls under the 250% poverty level.

Services

  • Narcan Demonstration and distribution
  • Opioid/ Substance Use Education
  • Referral to care for addiction

For more information contact

LOCATIONS:
All services provided at the location requested by community organizations.

CONTACT:
Ursula Bostic
[email protected]
713-274-7166

Substance Use Prevention Program

Harris County Public Health is committed to reducing overdose deaths in the county through the Substance Use Prevention program. The team operates two grants, the Overdose Data to Action (OD2A) grant from the CDC, and the Integrated Family Planning Opioid Response (IFPOR) grant from TTOR. These grants focus on reducing overdose deaths at a local level and have various strategies to do so, including prevention methods, linkage to care, and peer recovery coaching.

overdosewebgraph

The Overdose Epidemic in Harris County

Provisional data from CDC’s National Center for Health Statistics indicate there were an estimated 107,622 drug overdose deaths in the United States in 2021, an increase of nearly 15% from 2020. Of these deaths, 75% involved opioids, primarily synthetic opioids such as fentanyl.

Overdose deaths are the leading cause of accidental death in Harris County from 2016-2020 and have risen alongside national averages, with an estimated 1084 overdose deaths in 2021.

From 2016 to 2021, overdose deaths in Harris County have increased by 78%, with opioid-involved and methamphetamine-involved overdose deaths occurring most frequently.

The main driver of increased overdose deaths appears to be the increase of fentanyl in the illicit drug supply (illegally manufactured street drugs). Illicitly manufactured fentanyl is often added to street drugs to make them more potent and more addictive but are incredibly dangerous. It is up to 100 times more potent than morphine and just 2mg can result in a lethal overdose. Fentanyl-involved overdose deaths in Harris County have increased 331% from 2019-2021.

The Overdose Data to Action (OD2A) Program

The OD2A program is a surveillance and prevention program designed to tackle the ongoing overdose epidemic in the United States. It is a CDC grant-funded program, which funds select public health departments nationwide, including Harris County Public Health. The program aims to reduce overdoses and substance use disorders in Harris County through various strategies including linkage to care, Naloxone distribution, provider and patient education, and collaboration with partner organizations in the community.

Our publicly available data hub illustrates the state of the epidemic in the county, the risks of prescription and illicit drugs, and the impact of the OD2A program.

Our Partners

Harris County Public Health is working with key partners in the community to fulfill the goals of the OD2A program and reduce overdose deaths. These partners include:

  • Houston Health Department 
  • Harris County Sheriff’s Office 
  • Doctors for Change 
  • Patient Care Intervention Center 
  • University of Texas at Austin Center for Health Communication 
  • University of Texas Health Science Center School of Public Health 
  • Baylor College of Medicine 
  • Houston Recovery Center 
  • CHESS health

The University of Texas Health Science Center School of Public Health evaluates OD2A’s prevention and data collection activities for efficacy.

Identify an Overdose and Save a Life

An overdose is life-threatening and requires immediate emergency attention. Recognizing is the first step in reversing an overdose. A person may be overdosing if they exhibit any of the following symptoms:

  • Their face is extremely pale and/or feels clammy to the touch
  • Their body goes limp
  • Their fingernails or lips have a purple or blue color
  • They start vomiting or making gurgling noises
  • They cannot be awakened or are unable to speak
  • Their breathing or heartbeat slows or stops

If they exhibit any of these symptoms call 911 immediately. If the person has stopped breathing, begin CPR. If Narcan/Naloxone is available in the vicinity, take the necessary steps to administer the dose.

For more information or inquiries about the program please email [email protected]

What is Narcan/Naloxone

Naloxone is an opioid antagonist medicine that works to reverse an opioid overdose. The medication comes in two primary forms, nasal spray, and injectable Naloxone. It can only be used to reverse opioid overdoses such as oxycontin, fentanyl, methadone, vicodin, and Heroin. Naloxone will not reverse an overdose resulting from non-opioid drugs, like cocaine, benzodiazepines, or alcohol. Administering Naloxone to a non-opioid overdose victim will not harm them, it is safe. An additional dose of Naloxone can be administered every 2-3 minutes if an overdose victim is continuing to not respond. Narcan is the brand name for Naloxone.

How to administer Naloxone nasal spray

  • Remove the nasal spray from the packaging and lay the person on their back.
  • Hold the nasal spray with your thumb on the bottom of the plunger and your middle fingers on either side of the nozzle.
  • Tilt the person’s head back and insert the nozzle into one nostril until your fingers are against their nose.
  • Press the plunger firmly to give the dose and remove the spray from the person’s nose.
  • If the person does not respond in 2-3 minutes, give a second dose from a new nasal spray (if available).

For a detailed guide on administering a dose of Naloxone nasal spray and best practices, click here.

To watch a video that demonstrates the steps on how to use Naloxone, click here.

Find Naloxone

Title Type

More Narcan Please

Next Distro